Alert archive / Missouri / River Flood Warnings in 2024

River Flood Warning 12, NWS Kansas City, MO

April 27, 2024Cass County, Henry County, Johnson County, Missouri

NWS Kansas City, MO issued this river flood warning at Apr 27, 2024, 9:51 AM CDT for Cass County, Henry County, Johnson County, Missouri. It took effect at Apr 28, 2024, 3:42 AM CDT. It was in force for 3 days.

The area

The counties it named.

The facts

Issued
Apr 27, 2024, 9:51 AM CDT (14:51 UTC)
In effect from
Apr 28, 2024, 3:42 AM CDT
Expired
May 1, 2024, 5:38 AM CDT
In force
3 days
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
Minor

Counties Cass County, MO, Henry County, MO, Johnson County, MO

The radar

The Pleasant Hill radar (KEAX), 34 km from the middle of the area, began a volume at 14:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Creek near Blairstown (BLRM7). The gauge peaked at 27.43 ft at Apr 28, 2024, 4:00 PM CDT.

actionminormoderate15202504/2704/2804/2904/3005/0105/02
Action stage
15 ft
Minor stage
20 ft
Moderate stage
23 ft
Major stage
36 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06921720, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Apr 27, 7:04 AM CDT, 2 hours 47 minutes earlier. Its key messages:

  • Another round of severe storms possible this afternoon and evening. All severe hazards are possible during the day with a trend to flooding/ flash flooding overnight.
  • Strong to potentially severe storms linger into Sunday.
  • Unsettled pattern continues Tuesday through the end of next week. Best potential for additional severe storms is Tuesday afternoon and evening.
Area forecast discussion, Apr 27, 7:04 AM CDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
704 AM CDT Sat Apr 27 2024

.KEY MESSAGES...

- Another round of severe storms possible this afternoon and evening.
  All severe hazards are possible during the day with a trend
  to flooding/ flash flooding overnight.

- Strong to potentially severe storms linger into Sunday.

- Unsettled pattern continues Tuesday through the end of next
  week. Best potential for additional severe storms is Tuesday
  afternoon and evening.

&&

.DISCUSSION...
Issued at 243 AM CDT Sat Apr 27 2024

Today - Tonight: Satellite and radar imagery early this morning show
what is likely an outflow boundary draped from northeastern MO
southwestward over the KC area and then into eastern KS. It's
possible this could be the cold front but there isn't much of a
temperature/dew point difference across it. Regardless, models
have not initiated this boundary well and are too far north with
it. The boundary will stall close to where it is as of ~08Z.
The RAP 305K surface shows this reasonably well. There will be
enough forcing along this boundary that showers and storms
should increase in coverage across northern MO through the
morning hours. During the morning hours, when potential
instability is weakest, the threat of severe weather looks to be
low. Going into the afternoon and evening hours, as a very warm
and humid airmass builds south of the boundary, CAPE values
will increase substantially. Models vary on this as well but
HREF probabilities show a greater than 90% chance for 2000+ J/kg
of SBCAPE. There's even a 20% chance for SBCAPE to be greater
than 3000 J/kg over eastern KS and western MO. Additionally, as
upper-level flow increases, deep-layer shear will increase so
we'll be staring down the barrel of a potentially 3000+ J/kg
airmass with 40-50 kts of shear. If a storm can get going in the
open warm sector, it will very likely become severe with all
hazards possible. This still seems unlikely this far east and is
much more likely further west, closer to the dryline. The
region will also be in a favorable location of an
anticyclonically curved upper jet with strong diffluence noted
over the forecast area on streamline plots. In the lower-levels,
a strong low-level jet will increase in the evening with
intense moisture transport nosing right into eastern KS and
western MO. This all points to an increase in coverage/
intensity of convection this evening with rounds of very heavy
rainfall and flooding/ flash flooding likely into the overnight
hours.

Sunday - Sunday Night: Saturday night's convection will bleed into
Sunday as the low-level jet shifts eastward through the day and the
diffluent upper flow persists. With convection ongoing at the start
of this period, and then continuing through the day, we'll struggle
to rebuild the instability. CAPE values look to be at least half of
what we saw Saturday and likely even less, potentially less than
1000 J/kg. While deep-layer shear will remain impressive, the weaker
instability will limit the potential for severe weather.

Monday - Monday Night: This period looks to be dry as the main
trough that brought multiple rounds of severe weather to the region
exits to the east and a drier airmass moves into the area.

Mid to Late Next Week: Low-level flow returns to a southerly
trajectory Monday night into Tuesday. That will advect moisture back
into the area just in time for the next front to interact with
it Tuesday. The warmer and more humid airmass will lead to
moderate instability with potentially 2000+ J/kg of MLCAPE
Tuesday afternoon. With 30-40 kts of deep-layer shear, can't
rule out additional chances for strong to severe storms.
Unsettled weather will likely continue through the end of the
week as the area remains in a humid airmass with multiple
shortwave troughs moving through the flow. This will be resolved
better (and this forecaster will have more time to look at it)
in the coming days.

&&

.AVIATION /12Z TAFS THROUGH 12Z SUNDAY/...
Issued at 638 AM CDT Sat Apr 27 2024

MVFR cigs are streaming north towards the TAF sites and are
expected to affect the terminals at or shortly after TAF valid
time. STJ will have vis reduced to 1/2 thru 14Z with fog. MVFR
cigs will prevail thru 17Z-18Z when cigs will lift back to
3-4kft. Thunderstorms with MVFR cigs are expected to move into
the TAF sites btn 00Z-02Z. There will be a pd of mod-hvy tsra
however timing is too low conf for a tempo inclusion at this
time. Aft 05Z-07Z...low MVFR cigs with rain thru the remainder
of the TAF pd. Winds will be out of the south btn 15-20kts with
gusts to 25kts thru 00Z-02Z before backing to the SE btn
10-15kts.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch from noon CDT today through Sunday afternoon for
     MOZ020>023-028>033-037>040-043>046-053-054.
KS...Flood Watch from noon CDT today through Sunday afternoon for
     KSZ025-057-060-102>105.

&&

DISCUSSION...CDB
AVIATION...73
Hazardous weather outlook, Apr 27, 4:36 AM CDT, 5 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
436 AM CDT Sat Apr 27 2024

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-280945-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
436 AM CDT Sat Apr 27 2024

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Severe weather will be possible this evening into tonight. All
 modes of severe weather will be possible including large hail,
 damaging winds, and a few tornadoes.

 An additional 1 to 3 inches of rain will be possible which may lead
 to flash and river flooding.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 Multiple rounds of strong to severe thunderstorms will continue
 Sunday. Large hail, damaging winds gusts, and a few tornadoes will
 all be possible. Heavy rain and flash flooding will also be
 possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 7:09 PM CDTSevere Thunderstorm WarningEAXBates, Henry51 min
Apr 26, 7:36 PM CDTSevere Thunderstorm WarningEAXNodaway, Worth39 min
Apr 27, 9:51 AM CDTRiver Flood WarningEAXCooper, Saline7 days
Apr 27, 2:06 PM CDTTornado WarningEAXHolt39 min
Apr 27, 2:19 PM CDTSevere Thunderstorm WarningEAXAtchison, Nodaway41 min
Apr 27, 2:24 PM CDTSevere Thunderstorm WarningEAXAtchison, Holt, Nodaway23 min
Apr 27, 2:37 PM CDTTornado WarningEAXAndrew, Holt, Nodaway38 min
Apr 27, 2:45 PM CDTTornado WarningEAXNodaway30 min
Apr 27, 3:05 PM CDTSevere Thunderstorm WarningEAXAtchison, Holt, Nodaway25 min
Apr 27, 3:11 PM CDTTornado WarningEAXGentry, Nodaway, Worth49 min
Apr 27, 3:26 PM CDTSevere Thunderstorm WarningEAXAndrew, Holt, Nodaway20 min
Apr 27, 3:57 PM CDTSevere Thunderstorm WarningEAXGentry, Nodaway, Worth35 min
Apr 27, 4:00 PM CDTSevere Thunderstorm WarningEAXAndrew, Holt, Nodaway25 min
Apr 27, 4:12 PM CDTTornado WarningEAXGentry, Harrison21 min
Apr 27, 4:23 PM CDTSevere Thunderstorm WarningEAXDaviess, DeKalb, Gentry, Harrison37 min
Apr 27, 4:28 PM CDTTornado Warning Tornado observedEAXGentry, Harrison, Mercer, Worth47 min
Apr 27, 4:39 PM CDTWind AdvisoryEAXAndrew, Buchanan, Holt96 min
Apr 27, 4:56 PM CDTSevere Thunderstorm WarningEAXDaviess, Grundy, Harrison, Mercer, Putnam, Sullivan49 min
Apr 27, 5:07 PM CDTTornado WarningEAXGrundy, Mercer, Putnam, Sullivan23 min
Apr 27, 5:27 PM CDTTornado WarningEAXMercer, Putnam, Sullivan33 min
Apr 27, 5:36 PM CDTSevere Thunderstorm WarningEAXGrundy, Linn, Mercer, Putnam, Sullivan39 min
Apr 27, 5:36 PM CDTTornado WarningEAXGrundy, Mercer, Sullivan24 min
Apr 27, 5:55 PM CDTSevere Thunderstorm WarningEAXDaviess, Grundy, Livingston35 min
Apr 27, 6:03 PM CDTSevere Thunderstorm WarningEAXCarroll, Chariton, Linn, Livingston42 min
Apr 27, 6:09 PM CDTSevere Thunderstorm WarningEAXAdair, Putnam, Sullivan51 min
Apr 27, 6:20 PM CDTTornado WarningEAXLinn25 min
Apr 27, 6:27 PM CDTSevere Thunderstorm WarningEAXDaviess, Grundy, Linn, Livingston, Mercer, Sullivan48 min
Apr 27, 6:40 PM CDTFlash Flood WarningEAXAdair, Grundy, Mercer, Putnam, Schuyler, Sullivan6 hr
Apr 27, 6:41 PM CDTSevere Thunderstorm WarningEAXAdair, Carroll, Chariton, Linn, Macon, Sullivan49 min
Apr 27, 6:44 PM CDTSevere Thunderstorm WarningEAXCass, Jackson31 min
Apr 27, 6:25 PM CDTSevere Thunderstorm WarningEAXMiami35 min
Apr 27, 6:49 PM CDTSevere Thunderstorm WarningEAXLinn56 min

Nearby

River Flood Warnings in Missouri, 2024Every river flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.